Washington, 2019

Wildfire in Washington, September 1, 2019

September 1, 2019 · NWS OTX · 1 event in 1 county or zone

A wildfire began in the range land near the town of Okanogan during the afternoon of September 1st. The fire burned 142 acres and damaged vehicles parked in a field near a garage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A wildfire began in the range land near the town of Okanogan during the afternoon of September 1st. The fire burned 142 acres and damaged vehicles parked in a field near a garage. One firefighter suffered severe burns when a wind gust blew the fire back on him as he was fighting the fire. He was immediately evacuated for treatment but eventually died of these burns on October 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 1, 1:37 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 1, 1:37 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
237 PM PDT Sun Sep 1 2019

.SYNOPSIS...
Labor Day will be benign with temperatures running slightly above
normal. Then a compact low pressure system move across the
northern mountains on Tuesday and bring a chance of showers and
thunderstorms. Dry and warm weather returns for Wednesday
Thursday then a stronger system will bring a threat for scattered
showers and thunderstorms Thursday evening into Friday. Cool and
unsettled weather could continue into the weekend.

&&

.DISCUSSION...

Tonight through Tuesday night: For the next few days the focus
will be on the low pressure circulation that can be observed on
satellite over Vancouver Island. It will be cut off from the jet
stream and be ejected with a shortwave disturbance rounding across
the Aleutian Islands. The low will pack a potent vorticity center
with precipitation remaining close to the center of circulation.
The path that the low will take is agreed upon well amongst the
model guidance with it skirting across the Washington and British
Columbia border; however, the timing of when that will occur
continues to carry some uncertainty. This is not all that
unsurprising considering that the low detaches from the mean flow
aloft. The 12Z ECMWF model is faster with the low moving across
Tuesday afternoon, whereas the 12Z GFS, NAM, and Canadian
solutions are on the slower side waiting to eject the low across
Tuesday evening. The forecast follows the North American suite of
model solutions. There should be enough instability for
thunderstorm development. I expanded the thunderstorm area a bit
and continued the threat into the evening hours. The main hazard
will be for cloud to ground lightning strikes and the penitential
for new fire starts. I don't see enough instability for a good
strong thunderstorm threat and that is mainly due to a lack of
moisture at lower levels to generate stronger surface based CAPE
values. The amount of lightning is uncertain. Again, I think the
lack of instability will be a limiting factor, but the dynamics
with the low will be favorable for lift. Temperatures will
continue to run above normal and warm a bit from Labor Day into
Tuesday with highs increasing into the mid to upper 80s. /SVH

Wednesday: High pressure aloft will deliver mild temperatures and
stable weather conditions. 850mb temperatures warming into the
20-22C range will support afternoon highs in the upper 80s to
lower 90s. Winds will be light and generally around 10 mph or
less. Outside some fair cumulus clouds over the northern
mountains, the air mass will become quite dry allowing for a good
deal of sunshine.

Thursday and Friday: Forecast models remain in strong agreement
of a trof passage during this period of the forecast leading to
high confidence for showers and thunderstorms. There does remain
some differences with exact timing and orientation of the
shortwave lifting through which will have ramifications on
precipitation amounts and potential strength for storms. Thursday
looks to start off mild and dry with the ridge axis slowly lifting
to the northeast. Temperatures will warm back into the upper 80s
to low 90s. Widely scattered showers and thunderstorms will
develop over Oregon and begin to move into Ern WA and N ID
sometime during the late afternoon to evening time-frame. Model
differences expand into Friday with the system either lifting out
in the morning or stalling through the afternoon. The trend with
each model's respective ensemble mean has been toward the slower
ENS solution so starting to think an evening timing is preferred
for the onset. The axis of greatest instability (CAPE) looks to
setup across northern Oregon and far southern reaches of WA and
this jibes well the ENS probabilities of CAPE greater than 500
J/kg. As these storms move northward...pattern recognition would
suggest the potential for gusty outflow winds into southern WA and
possibly north-central Idaho. The strength of these storms will
definitely become the deciding factor and what strength of cold
pool they can manifest. Other factors supporting this notion
include storm motion to north/northeast of 25-30 mph and upstream
temp/dewpoint spread of 30-50 degrees F. Rainfall amounts with the
event will likely have large variations from a few hundredths to
over a quarter of an inch so given the amount of uncertainty on
hand, it is advised to continue to check for future updates as the
forecast continues to become fine tuned in coming days.

Saturday through Monday: A second trof of low pressure will take
residence off the Western US Coastline Saturday then move inland
Sunday and Monday. There is a wide range of solutions to how this
will play out but loose agreement would suggest a break in the
weather for Saturday then increasing threat for showers and a few
storms Sunday or Monday. The system does tap into the remnants of
a tropical system so this will likely lead to continued issues
with the models over the coming days and potential for additional
wavering/changes. Temperatures will vary from near to slightly
above normal Saturday to near to below normal Sunday and Monday.
If there is appreciable rainfall Friday, would not rule out fog in
the northern valleys to kick off the weekend. /sb

&&

.AVIATION...
18Z TAFS: VFR conditions expected across the Inland Northwest
today and Monday. A little breezy in the afternoon today with
gusts up to 15-20 kts. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  83  56  87  58  86 /   0   0   0   0  10   0
Coeur d'Alene  56  81  49  86  50  85 /   0   0   0   0  10  10
Pullman        51  81  48  85  48  85 /   0   0   0   0  10  10
Lewiston       61  88  58  92  57  91 /   0   0   0   0  10  10
Colville       45  89  42  91  45  92 /   0   0   0   0  10   0
Sandpoint      51  81  44  85  46  84 /   0  10   0   0  10   0
Kellogg        58  79  54  85  56  82 /   0   0   0   0  10  10
Moses Lake     54  86  52  89  53  89 /   0   0   0   0   0   0
Wenatchee      61  85  60  86  61  88 /   0   0   0  10  10   0
Omak           58  86  53  86  53  88 /   0   0   0  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 1, 4:07 AM PST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
507 AM PDT Sun Sep 1 2019

IDZ001>004-026-027-WAZ031>038-041>044-021215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
507 AM PDT Sun Sep 1 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time. There is the
potential for an increase of showers and thunderstorms
regionwide late Thursday into Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
September 1, 3:00 PM PST to 4:30 PM PST
Where
Okanogan Valley forecast zone
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The Spring Coulee Fire began from an unknown cause during the afternoon of September 1st two miles west of the town of Okanogan. The fire was quickly contained after burning 142 acres of range land and damaging some vehicles. One firefighter was severely burned while fighting the fire and eventually died of his injuries on October 2nd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Okanogan Valley2019-10-0255MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855382.